Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

On pill, started spotting. Have mucous and blood like strings in urine, cramping, tired and back pain. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5151 Questions
I am on the pill, have been for 20 years. Just recently started spotting every day for the past 3 months. Have mucuosy or blood like strings that appear in my urine. little cramping, tired all of the time, little back pain sometimes?? Going to OB in 2 weeks for biopsy
Posted Sun, 4 Aug 2013 in General Health
Answered by Dr. Chobufo Ditah 2 hours later
Thank you so much for this query. I am Dr. Ditah and feel humbled having this opportunity to address your health questions. I am so sorry to hear about this spotting and and the past obstetric complications and still birth.

Spotting in a woman is most commonly caused by a pathology in the genital system. This could be pregnancy related, an infection, a menstrual disorder and other concerning causes like cancers of the uterus, cervix and vaginal. A simple urine pregnancy test will address the possibility of pregnancy. A good clinical evaluation and some basic laboratory tests should be able to enlighten us on the possibility of infections. Other concerning causes like cancers are best evaluated using a biopsy of the suspected organ. There may actually be no identifiable cause to this.

The blood in urine is most probably caused as a result of urine washing out blood from the vulva rather than from the urinary tract itself. If this were not the case, then you should have been reporting symptoms related to urinary tract infection.

Having spotting for the past 3 months means you have been loosing blood continuously and most probably anemic by now. This will be the most likely cause of you feeling tired all the times. I will suggest you start taking some iron tablets to help limit the effects of this constant spotting from the vaginal.

I don't know why you are going to the OBGYN directly for a biopsy unless a preliminary investigation has been done which rules out some of the common causes of spotting.

From your symptoms, assuming nothing has been done before, i will suggest that you get the following done in this order.
1. Good interrogation on symptoms and a complete physical exam
2. A rapid urine pregnancy test to make sure you are not pregnant
3. Vaginal specimens and blood for infections and red blood cells levels.
4. A pelvic ultrasound to look at the ovaries, and uterus for any abnormalities
5. A pap smear if the cervix looks suspicious or as a routine test if you have not had one recently(have you been having your regular pap smears?)
6. Finally, a uterine biopsy if need be.

We may even need more test depending on the initial findings as well as not do all if we get to identify the cause or other signs that make the cause very clear.

I hope this provides answers to your worries and provides ample information for you to make informed decisions on. If there are any specific worries you had wished that i talk of that are not immediately evident based on this response, please ask specific follow up questions so that I can address them.
I wish you good health and hope you get answers to the possible cause as soon as possible.
Dr. Ditah, MD.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor